Network News

X My Profile
View More Activity
Column Archive |  On Twitter: J Huget and MisFits  |  Fitness & Nutrition News  |  RSS Feeds RSS Feed

Is That Right? Alli Weight-Loss Drug is Safe

The U.S. Food and Drug Administration announced August 24 that it's reviewing cases of liver injury among people using the weight-loss drug orlistat, found in the prescription drug Xenical and the over-the-counter product Alli.


The FDA says it received 32 reports of serious liver injury among patients using those drugs between 1999 and 2008. Thirty of those instances occurred outside the United States.

The FDA is analyzing the cases for evidence that might link the liver injuries to the weight-loss drugs. In the meantime, the agency encouraged people to keep using orlistat, just so long as they follow the physician's instructions or those that come with the OTC product. Both doctors and orlistat users should be on the lookout for signs of liver problems, including weakness, fatigue, fever, jaundice and brown urine.

Howard Marsh, the chief medical officer for Alli-maker GlaxoSmithKline, says that while the company is as concerned as the FDA is about these cases of liver disease, orlistat is a much-studied drug with a long track record. Though Alli received FDA approval just two and a half years ago, he notes, orlistat has been available by prescription worldwide for about 10 years and has been used safely by more than 30 million people. The company bills the product as "safe and effective when used as directed."

Alli works by interfering with the intestine's ability to absorb fat. When someone taking the drug consumes too much fat, the fat is expelled in, well, an unpleasant fashion, usually involving the need for a very speedy trip to the bathroom. The drug is meant, Marsh says, to help train users to consume fewer calories by steering them away from calorie-dense fatty foods. It's not meant to be a miracle pill or magic bullet, he says, and it's intended to be used in conjunction with lifestyle changes such as exercise and a more healthful diet.

In any case, Marsh notes that there's nothing about the drug's mechanism of action, which is mostly isolated to the digestive tract, that would suggest it might damage the liver. And, he adds, overweight people (such as those inclined to use Alli in the first place) are at increased risk of liver disease simply by virtue of their being overweight.

If I were overweight enough to seek help from a product like Alli, I don't think I'd be worried enough about the FDA's safety review to shy away from the drug.

What about you? Have you tried Alli? Does the liver-injury concern make you think twice about using it?

By Jennifer LaRue Huget  |  September 4, 2009; 7:00 AM ET
Categories:  Is That Right? , Nutrition and Fitness , Obesity  
Save & Share:  Send E-mail   Facebook   Twitter   Digg   Yahoo Buzz   Del.icio.us   StumbleUpon   Technorati   Google Buzz   Previous: Prostate Cancer Screening's Toll
Next: Prostate Cancer Caused By a Virus?

Comments

Lipid metabolism is complex and drugs that affect it, including the statin cholesterol-lowering drugs and fen/phen, have led to increased cases of organ damage to liver, pancreas, gut and blood vessels. Of greater immediate concern is the target market and vulnerability to binge/purge behavior. Alli is being positioned in ads and the end display units of drugstore aisles more as a cosmetic fashion item like leg wax than an OTC drug. The "sensible diet and exercise regimen" bit is lip service, while the true target market is not the genuinely obese as a medical weight loss/behavioral training tool but rather young single women (judging from the photos and pitch) maybe only 10-20 pounds overweight, who could probably lose that weight just as well without drugs and for whom the supposed behavioral training to eat less fat probably doesn't appeal all that strongly. The main message targeted to them is that all you have to do is pop the pill as directed and you'll shed pounds with no work of your own. As to the laxative effect, anyone remember the fake-fat diet potato chips of about 15 years ago? Same general idea. It's also the same general idea as laxative abuse in bulimia--a number of psychiatrists have expressed concern that that will be the real behavioral training effect.

Posted by: noble-books | September 4, 2009 1:06 PM | Report abuse

The comments to this entry are closed.

 
 
RSS Feed
Subscribe to The Post

© 2010 The Washington Post Company